MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5PIVL7060
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914)
Date of Event 08/20/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.Based on the reported information, there was difficulty advancing or removing the valve, and the 18f sheath became stuck in the artery which may have contributed to the drop in blood pressure and subsequent bleeding and death; however, this could not be definitively determined based on the information available.There was no ivl malfunction reported for the m5+ ivl catheter, and the l6 ivl catheter was not used in the patient.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave m5+ peripheral intravascular lithotripsy (ivl) catheter was used to treat a lesion in the iliac arteries prior to placing a 26 aortic valve.The physician chose the m5+ 7.0 mm ivl catheter based on disease process, vessel size, and diameter needed to advance the aortic valve.The length of the common iliac and external iliac arteries were treated with all 300 pulses of the ivl device.The physician advanced the 16f dilator without resistance, but met resistance when attempting to advance the 18f delivery sheath.The physician asked for an l6 8.0 mm ivl catheter; however, while the l6 device was being opened and prepped, the physician made a second attempt to cross the lesion with the 18f sheath, and the sheath advanced.At that point, the physician made the decision not to treat the vessel any further and to proceed with the insertion and placement of the valve.As the physician was advancing the valve through the sheath, the valve got stuck near the area of stenosis within the sheath.There was difficulty advancing or removing the valve as the sheath had expanded and became stuck in the artery.The physician attempted to remove the sheath, and the patient experienced a drastic drop in blood pressure.An aortic balloon was eventually placed to control suspected bleeding.Vascular surgery was called, and the sheath was removed, with what appeared to be intimal tissue on the sheath.The patient coded and cardiopulmonary resuscitation (cpr) was initiated.The vascular surgeon placed covered stents throughout the common and external iliac arteries, but they were unable to control the patient's bleeding.Compressions and defibrillation continued for over two hours.An impella was eventually placed, and a lucas mechanical compression device was utilized to remove the patient from the lab and transfer him to the intensive care unit (icu).The plan was to discontinue compressions, with the understanding that the patient would expire.The patient expired the same day as the procedure.

Brand Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key20242046
Report Number3015053858-2024-00105
Device Sequence Number8516894
Product Code PPN
UDI-Device Identifier00195451000270
UDI-Public(01)00195451000270(17)251130(10)82298781
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K203365
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Model NumberM5PIVL7060
Device Catalogue NumberM5PIVL7060
Device Lot Number82298781
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Initial Report FDA Received Date09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
16F DILATOR - UNKNOWN MANUFACTURER; 18F DELIVERY SHEATH - UNKNOWN MANUFACTURER; 26 AORTIC VALVE - UNKNOWN MANUFACTURER; AORTIC BALLOON - UNKNOWN MANUFACTURER; COVERED STENT - UNKNOWN MANUFACTURER; IMPELLA - ABIOMED; LUCAS MECHANICAL COMPRESSION DEVICE
Outcome Attributed to Adverse Event Other; Death;
Patient Age65 YR
Patient SexMale
Patient RaceWhite